Exponential mean square stability of numerical solutions to stochastic differential equations

D.J. Higham, X. Mao, A.M. Stuart

Research output: Contribution to journalArticlepeer-review


Positive results are proved here about the ability of numerical simulations to reproduce the exponential mean-square stability of stochastic differential equations (SDEs). The first set of results applies under finite-time convergence conditions on the numerical method. Under these conditions, the exponential mean-square stability of the SDE and that of the method (for sufficiently small step sizes) are shown to be equivalent, and the corresponding second-moment Lyapunov exponent bounds can be taken to be arbitrarily close. The required finite-time convergence conditions hold for the class of stochastic theta methods on globally Lipschitz problems. It is then shown that exponential mean-square stability for non-globally Lipschitz SDEs is not inherited, in general, by numerical methods. However, for a class of SDEs that satisfy a one-sided Lipschitz condition, positive results are obtained for two implicit methods. These results highlight the fact that for long-time simulation on nonlinear SDEs, the choice of numerical method can be crucial.
Original languageEnglish
Pages (from-to)297-313
Number of pages16
JournalLMS Journal of Computation and Mathematics
Publication statusPublished - 28 Nov 2003


  • stochastic differential equations
  • numerical simulations
  • Lipschitz problems
  • mean-square stability
  • SDEs


Dive into the research topics of 'Exponential mean square stability of numerical solutions to stochastic differential equations'. Together they form a unique fingerprint.

Cite this